Wernicke's encephalopathy in a child with high dose thiamine therapy

So Won Park, Yoon Young Yi, Jung Woo Han, Heung Dong Kim, Joon Soo Lee, Hoon Chul Kang

Research output: Contribution to journalArticle

6 Citations (Scopus)

Abstract

Wernicke’s encephalopathy is an acute neurological disorder characterized by mental confusion, oculomotor dysfunction, and ataxia. It has been reported in individuals with alcohol dependence, hyperemesis gravidarum, and prolonged parenteral nutrition without vitamin supplementation. Here we present the case of a 13-year-old male patient with neuroblastoma and a history of poor oral intake and nausea for 3 months. After admission, he showed gait disturbances, nystagmus, and excessive dizziness; his mental state, however, indicated he was alert, which did not fit the classical triad of Wernicke’s encephalopathy. A diagnosis of Wernicke’s encephalopathy was made only after brain magnetic resonance imaging and serum thiamine level analyses were performed. The patient’s symptoms remained after 5 days of treatment with 100-mg thiamine once daily; thus, we increased the dosage to 500 mg 3 times daily, 1,500 mg per day. His symptoms then improved after 20 days of replacement therapy. This case report describes a pediatric patient who was promptly diagnosed with Wernicke’s encephalopathy, despite only 2 suspicious symptoms, and who completely recovered after high doses of thiamine were given intravenously.

Original languageEnglish
Pages (from-to)496-499
Number of pages4
JournalKorean Journal of Pediatrics
Volume57
Issue number11
DOIs
Publication statusPublished - 2014 Nov 1

Fingerprint

Wernicke Encephalopathy
Thiamine
Hyperemesis Gravidarum
Confusion
Parenteral Nutrition
Dizziness
Ataxia
Therapeutics
Nervous System Diseases
Neuroblastoma
Gait
Vitamins
Nausea
Alcoholism
Magnetic Resonance Imaging
Interviews
Pediatrics
Brain
Serum

All Science Journal Classification (ASJC) codes

  • Pediatrics, Perinatology, and Child Health
  • Pediatrics

Cite this

Park, So Won ; Yi, Yoon Young ; Han, Jung Woo ; Kim, Heung Dong ; Lee, Joon Soo ; Kang, Hoon Chul. / Wernicke's encephalopathy in a child with high dose thiamine therapy. In: Korean Journal of Pediatrics. 2014 ; Vol. 57, No. 11. pp. 496-499.
@article{47398ca5d15343e797603e4dbd17a812,
title = "Wernicke's encephalopathy in a child with high dose thiamine therapy",
abstract = "Wernicke’s encephalopathy is an acute neurological disorder characterized by mental confusion, oculomotor dysfunction, and ataxia. It has been reported in individuals with alcohol dependence, hyperemesis gravidarum, and prolonged parenteral nutrition without vitamin supplementation. Here we present the case of a 13-year-old male patient with neuroblastoma and a history of poor oral intake and nausea for 3 months. After admission, he showed gait disturbances, nystagmus, and excessive dizziness; his mental state, however, indicated he was alert, which did not fit the classical triad of Wernicke’s encephalopathy. A diagnosis of Wernicke’s encephalopathy was made only after brain magnetic resonance imaging and serum thiamine level analyses were performed. The patient’s symptoms remained after 5 days of treatment with 100-mg thiamine once daily; thus, we increased the dosage to 500 mg 3 times daily, 1,500 mg per day. His symptoms then improved after 20 days of replacement therapy. This case report describes a pediatric patient who was promptly diagnosed with Wernicke’s encephalopathy, despite only 2 suspicious symptoms, and who completely recovered after high doses of thiamine were given intravenously.",
author = "Park, {So Won} and Yi, {Yoon Young} and Han, {Jung Woo} and Kim, {Heung Dong} and Lee, {Joon Soo} and Kang, {Hoon Chul}",
year = "2014",
month = "11",
day = "1",
doi = "10.3345/kjp.2014.57.11.496",
language = "English",
volume = "57",
pages = "496--499",
journal = "Korean Journal of Pediatrics",
issn = "1783-1061",
publisher = "Korean Pediatric Society",
number = "11",

}

Wernicke's encephalopathy in a child with high dose thiamine therapy. / Park, So Won; Yi, Yoon Young; Han, Jung Woo; Kim, Heung Dong; Lee, Joon Soo; Kang, Hoon Chul.

In: Korean Journal of Pediatrics, Vol. 57, No. 11, 01.11.2014, p. 496-499.

Research output: Contribution to journalArticle

TY - JOUR

T1 - Wernicke's encephalopathy in a child with high dose thiamine therapy

AU - Park, So Won

AU - Yi, Yoon Young

AU - Han, Jung Woo

AU - Kim, Heung Dong

AU - Lee, Joon Soo

AU - Kang, Hoon Chul

PY - 2014/11/1

Y1 - 2014/11/1

N2 - Wernicke’s encephalopathy is an acute neurological disorder characterized by mental confusion, oculomotor dysfunction, and ataxia. It has been reported in individuals with alcohol dependence, hyperemesis gravidarum, and prolonged parenteral nutrition without vitamin supplementation. Here we present the case of a 13-year-old male patient with neuroblastoma and a history of poor oral intake and nausea for 3 months. After admission, he showed gait disturbances, nystagmus, and excessive dizziness; his mental state, however, indicated he was alert, which did not fit the classical triad of Wernicke’s encephalopathy. A diagnosis of Wernicke’s encephalopathy was made only after brain magnetic resonance imaging and serum thiamine level analyses were performed. The patient’s symptoms remained after 5 days of treatment with 100-mg thiamine once daily; thus, we increased the dosage to 500 mg 3 times daily, 1,500 mg per day. His symptoms then improved after 20 days of replacement therapy. This case report describes a pediatric patient who was promptly diagnosed with Wernicke’s encephalopathy, despite only 2 suspicious symptoms, and who completely recovered after high doses of thiamine were given intravenously.

AB - Wernicke’s encephalopathy is an acute neurological disorder characterized by mental confusion, oculomotor dysfunction, and ataxia. It has been reported in individuals with alcohol dependence, hyperemesis gravidarum, and prolonged parenteral nutrition without vitamin supplementation. Here we present the case of a 13-year-old male patient with neuroblastoma and a history of poor oral intake and nausea for 3 months. After admission, he showed gait disturbances, nystagmus, and excessive dizziness; his mental state, however, indicated he was alert, which did not fit the classical triad of Wernicke’s encephalopathy. A diagnosis of Wernicke’s encephalopathy was made only after brain magnetic resonance imaging and serum thiamine level analyses were performed. The patient’s symptoms remained after 5 days of treatment with 100-mg thiamine once daily; thus, we increased the dosage to 500 mg 3 times daily, 1,500 mg per day. His symptoms then improved after 20 days of replacement therapy. This case report describes a pediatric patient who was promptly diagnosed with Wernicke’s encephalopathy, despite only 2 suspicious symptoms, and who completely recovered after high doses of thiamine were given intravenously.

UR - http://www.scopus.com/inward/record.url?scp=84951841131&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=84951841131&partnerID=8YFLogxK

U2 - 10.3345/kjp.2014.57.11.496

DO - 10.3345/kjp.2014.57.11.496

M3 - Article

AN - SCOPUS:84951841131

VL - 57

SP - 496

EP - 499

JO - Korean Journal of Pediatrics

JF - Korean Journal of Pediatrics

SN - 1783-1061

IS - 11

ER -